Abdominal radiation - discharge
Radiation - abdomen - discharge; Cancer - abdominal radiation; Lymphoma - abdominal radiation
What to Expect at Home
When you have radiation treatment for cancer, your body goes through changes.
About 2 weeks after radiation treatment starts, you might notice changes in your skin. Most of these symptoms go away after your treatments have stopped.
- Your skin and mouth may turn red.
- Your skin might start to peel or get dark.
- Your skin may itch.
Your body hair will fall out after about 2 weeks, but only in the area being treated. When your hair grows back, it may be different than before.
Around the second or third week after radiation treatments start, you may have:
- Cramping in your belly
- An upset stomach
When you have radiation treatment, color markings are drawn on your skin. DO NOT remove them. These show where to aim the radiation. If they come off, DO NOT redraw them. Tell your doctor.
To take care of the treatment area:
- Wash gently with lukewarm water only. DO NOT scrub.
- DO NOT use soap on this area.
- Pat your skin dry.
- DO NOT use lotions, ointments, makeup, perfumed powders or products on the treatment area. Ask your health care provider what you should use.
- Keep the area that is being treated out of the direct sun.
- DO NOT scratch or rub your skin.
- DO NOT put a heating pad or an ice bag on the treatment area.
Tell your provider if you have any break or opening in your skin.
Wear loose-fitting clothing around your stomach and pelvis.
You will likely feel tired after a few weeks. If so:
- DO NOT try to do too much. You probably will not be able to do everything you used to.
- Try to get more sleep at night. Rest during the day when you can.
- Take a few weeks off work, or work less.
Ask your provider before taking any drugs or other remedies for an upset stomach.
DO NOT eat for 4 hours before your treatment. If your stomach feels upset just before your treatment:
- Try a bland snack, such as toast or crackers and apple juice.
- Try to relax. Read, listen to music, or do a crossword puzzle.
If your stomach is upset right after radiation treatment:
- Wait 1 to 2 hours after your treatment before eating.
- Your doctor may prescribe medicines to help.
For an upset stomach:
- Stay on the special diet that your doctor or dietitian recommends for you.
- Eat small meals and eat more often during the day.
- Eat and drink slowly.
- DO NOT eat foods that are fried or are high in fat.
- Drink cool liquids between meals.
- Eat foods that are cool or at room temperature, instead of warm or hot. Cooler foods will smell less.
- Choose foods with a mild odor.
- Try a clear, liquid diet -- water, weak tea, apple juice, peach nectar, clear broth, and plain Jell-O.
- Eat bland food, such as dry toast or Jell-O.
To help with diarrhea:
- Try a clear, liquid diet.
- DO NOT eat raw fruits and vegetables and other high-fiber foods, coffee, beans, cabbage, whole grain breads and cereals, sweets, or spicy foods.
- Eat and drink slowly.
- DO NOT drink milk or eat any other dairy products if they bother your bowels.
- When the diarrhea starts to improve, eat small amounts of low-fiber foods, such as white rice, bananas, applesauce, mashed potatoes, low-fat cottage cheese, and dry toast.
- Eat foods that are high in potassium (bananas, potatoes, and apricots) when you have diarrhea.
Eat enough protein and calories to keep your weight up.
Your doctor may check your blood counts regularly, especially if the radiation treatment area is large.
Doroshow JH. Approach to the patient with cancer. In: Goldman L, Schafer AI, eds. Goldman's Cecil Medicine. 25th ed. Philadelphia, PA: Elsevier Saunders; 2016:chap 179.
National Cancer Institute. Radiation therapy and you: Support for people with cancer. Updated May 2007. www.cancer.gov/publications/patient-education/radiationttherapy.pdf. Accessed March 17, 2016.
Reviewed By: Todd Gersten, MD, Hematology/Oncology, Florida Cancer Specialists & Research Institute, Wellington, FL. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.